Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Rational points of universal curves


Author: Richard Hain
Journal: J. Amer. Math. Soc. 24 (2011), 709-769
MSC (2010): Primary 14G05, 14G27, 14H10, 14H25; Secondary 11G30, 14G32
DOI: https://doi.org/10.1090/S0894-0347-2011-00693-0
Published electronically: January 25, 2011
MathSciNet review: 2784328
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Suppose that $ k$ is a field of characteristic zero and that $ g+n>2$. The universal curve $ C$ of type $ (g,n)$ is the restriction of the universal curve to the generic point $ \operatorname{Spec} k(\mathcal{M}_{g,n})$ of the moduli stack $ \mathcal{M}_{g,n}$ of $ n$-pointed smooth projective curves of genus $ g$. In this paper we prove that if $ g \ge 3$, then its set of rational points $ C(k(\mathcal{M}_{g,n}))$ consists only of the $ n$ tautological points. We then prove that if $ g\ge 5$ and $ n=0$, then Grothendieck's Section Conjecture holds for $ C$ when, for example, $ k$ is a number field or a non-archimedean local field. When $ n>0$, we consider a modified version of Grothendieck's conjecture in which the geometric fundamental group of $ C$ is replaced by its $ \ell$-adic unipotent completion. We prove that if $ k$ is a number field or a non-archimedean local field, then this modified version of the Section Conjecture holds for all $ g \ge 5$ and $ n \ge 1$.


References [Enhancements On Off] (What's this?)

  • 1. M. Anderson: Exactness properties of profinite completion functors, Topology 13 (1974), 229-239. MR 0354882 (50:7359)
  • 2. J. Birman: Braids, links, and mapping class groups. Annals of Mathematics Studies, No. 82. Princeton University Press, 1974. MR 0375281 (51:11477)
  • 3. F. Bogomolov: Sur l'algébricité des représentations $ \ell$-adiques, C. R. Acad. Sci. Paris Sér. A-B 290 (1980), A701-A703. MR 574307 (81c:14025)
  • 4. P. Deligne: Cohomologie Étale, Séminaire de Géométrie Algébrique du Bois-Marie, SGA 4 $ \frac{1}{2}$, avec la collaboration de J.-F. Boutot, A. Grothendieck, L. Illusie, et J.-L. Verdier. Lecture Notes in Mathematics 569, Springer-Verlag, 1977. MR 0463174 (57:3132)
  • 5. P. Deligne, P. Griffiths, J. Morgan, D. Sullivan: Real homotopy theory of Kähler manifolds, Invent. Math. 29 (1975), 245-274. MR 0382702 (52:3584)
  • 6. C. Earle, I. Kra: On sections of some holomorphic families of closed Riemann surfaces, Acta Math. 137 (1976), 49-79. MR 0425183 (54:13140)
  • 7. J. Ellenberg: $ 2$-nilpotent quotients of fundamental groups of curves, unpublished manuscript.
  • 8. W. Fulton, J. Harris: Representation theory. A first course. Graduate Texts in Mathematics, 129, Springer-Verlag, 1991. MR 1153249 (93a:20069)
  • 9. B. van Geemen, F. Oort: A compactification of a fine moduli space of curves, in Resolution of singularities (Obergurgl, 1997), 285-298, Progr. Math., 181, Birkhäuser, 2000. MR 1748624 (2001f:14049)
  • 10. M. Goresky, R. MacPherson: Stratified Morse Theory, Ergebnisse der Mathematik und ihrer Grenzgebiete 14, Springer-Verlag, 1988. MR 932724 (90d:57039)
  • 11. A. Grothendieck: Éléments de géométrie algébrique. II. Étude globale élémentaire de quelques classes de morphismes, Inst. Hautes Études Sci. Publ. Math. No. 8, 1961. MR 0217084 (36:177b)
  • 12. A. Grothendieck: Letter to Faltings dated June 27, 1983. Available at http:// people.math.jussieu.fr/$ \sim$leila/grothendieckcircle/letters.php.
  • 13. R. Hain: Completions of mapping class groups and the cycle $ C-C^-$, Mapping class groups and moduli spaces of Riemann surfaces, 75-105, Contemp. Math., 150, Amer. Math. Soc. MR 1234261 (95e:14018)
  • 14. R. Hain: Torelli groups and Geometry of Moduli Spaces of Curves, Current topics in complex algebraic geometry (Berkeley, CA, 1992/93), 97-143, Math. Sci. Res. Inst. Publ., 28, Cambridge Univ. Press, 1995. MR 1397061 (97d:14036)
  • 15. R. Hain: Infinitesimal presentations of Torelli groups, J. Amer. Math. Soc. 10 (1997), 597-651. MR 1431828 (97k:14024)
  • 16. R. Hain: Relative weight filtrations on completions of mapping class groups, in Groups of Diffeomorphisms, Advanced Studies in Pure Mathematics, vol. 52 (2008), pp. 309-368, Mathematical Society of Japan. MR 2509715 (2010j:57001)
  • 17. R. Hain: Lectures on Moduli Spaces of Elliptic Curves, in Transformation Groups and Moduli Spaces of Curves, Advanced Lectures in Mathematics, edited by Lizhen Ji, Shing-Tung Yau, no. 16 (2010), pp. 95-166, Higher Education Press, Beijing. arXiv:0812.1803.
  • 18. R. Hain: Monodromy of codimension-one sub-families of universal curves, arXiv:1006.3785.
  • 19. R. Hain: Remarks on non-abelian cohomology of proalgebraic groups, preprint, 2010.
  • 20. R. Hain, M. Matsumoto: Weighted completion of Galois groups and Galois actions on the fundamental group of $ \mathbb{P}^1-\{0,1,\infty\}$, Compositio Math. 139 (2003), 119-167. MR 2025807 (2005c:14031)
  • 21. R. Hain, M. Matsumoto: Tannakian fundamental groups associated to Galois groups, Galois groups and fundamental groups, 183-216, Math. Sci. Res. Inst. Publ., 41, Cambridge Univ. Press, Cambridge, 2003. MR 2012217 (2004k:14036)
  • 22. R. Hain, M. Matsumoto: Galois actions on fundamental groups of curves and the cycle $ C-C^-$, J. Inst. Math. Jussieu 4 (2005), 363-403. MR 2197063 (2007a:14027)
  • 23. R. Hain, M. Matsumoto: Weighted completion of arithmetic mapping class groups, in preparation.
  • 24. R. Hain, M. Matsumoto, G. Pearlstein, T. Terasoma: Tannakian fundamental groups of categories of variations of mixed Hodge structure, in preparation.
  • 25. J. Hubbard: Sur la non-existence de sections analytiques à la courbe universelle de Teichmüller, C. R. Acad. Sci. Paris Sér. A-B 274 (1972), A978-A979. MR 0294719 (45:3787)
  • 26. D. Johnson: The structure of the Torelli group, III: The abelianization of $ \mathcal I$, Topology 24 (1985), 127-144. MR 793179 (87a:57016)
  • 27. A. Kabanov: Stability of Schur functors, J. Algebra 195 (1997), 233-240. MR 1468891 (99c:17014)
  • 28. M. Kim: The motivic fundamental group of $ \mathbb{P}^1-\{0,1,\infty\}$ and the theorem of Siegel, Invent. Math. 161 (2005), 629-656. MR 2181717 (2006k:11119)
  • 29. M. Kim: The unipotent Albanese map and Selmer varieties for curves, Publ. Res. Inst. Math. Sci. 45 (2009), 89-133. MR 2512779 (2010k:14029)
  • 30. T. Kohno, T. Oda: The lower central series of the pure braid group of an algebraic curve, in Galois Representations and Arithmetic Algebraic Geometry, editor: Y. Ihara. Advanced Studies in Pure Mathematics 12 (1987), 201-219. MR 948244 (90a:14026)
  • 31. F. Knudsen: The projectivity of the moduli space of stable curves, III. The line bundles on $ M_{g,n}$, and a proof of the projectivity of $ \overline M_{g,n}$ in characteristic 0. Math. Scand. 52 (1983), 200-212. MR 702954 (85d:14038b)
  • 32. J. Labute: On the descending central series of groups with a single defining relation, J. Algebra 14 (1970), 16-23. MR 0251111 (40:4342)
  • 33. D. Mumford, J. Fogarty, F. Kirwan: Geometric invariant theory. Third edition. Ergebnisse der Mathematik und ihrer Grenzgebiete 34, Springer-Verlag, 1994. MR 1304906 (95m:14012)
  • 34. H. Nakamura, N. Takao, R. Ueno: Some stability properties of Teichmüller modular function fields with pro-$ l$ weight structures, Math. Ann. 302 (1995), 197-213. MR 1336334 (96h:14041)
  • 35. J. Neukirch, A. Schmidt, K. Wingberg: Cohomology of number fields. Second edition. Grundlehren der Mathematischen Wissenschaften, 323, Springer-Verlag, 2008. MR 2392026 (2008m:11223)
  • 36. B. Noohi: Fundamental groups of algebraic stacks, J. Inst. Math. Jussieu 3 (2004), 69-103. MR 2036598 (2004k:14003)
  • 37. T. Oda: Etale homotopy type of the moduli spaces of algebraic curves, Geometric Galois actions, 1, 85-95, London Math. Soc. Lecture Note Ser., 242, Cambridge Univ. Press, Cambridge, 1997. MR 1483111 (2000a:14030)
  • 38. A. Putman: The second rational homology group of the moduli space of curves with level structures, preprint 2008, arXiv:0809.4477.
  • 39. W. Schmid: Variation of Hodge structure: The singularities of the period mapping, Invent. Math. 22 (1973), 211-319. MR 0382272 (52:3157)
  • 40. J. Stallings: Homology and central series of groups, J. Algebra 2 (1965), 170-181. MR 0175956 (31:232)
  • 41. S. Zucker: Variation of mixed Hodge structure. II, Invent. Math. 80 (1985), 543-565. MR 791674 (87h:32050b)
  • 42. J. Stix: A monodromy criterion for extending curves, Int. Math. Res. Not. 2005, 1787-1802. MR 2172341 (2006g:14048)
  • 43. D. Sullivan: On the intersection ring of compact three manifolds, Topology 14 (1975), 275-277. MR 0383415 (52:4296)
  • 44. A. Weil: L'arithmétique sur les courbes algébriques, Acta Math. 52 (1929), 281-315. MR 1555278
  • 45. K. Wickelgren: Lower central series obstructions to homotopy sections of curves over number fields, Ph.D. thesis, Stanford University, 2009. MR 2713908

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 14G05, 14G27, 14H10, 14H25, 11G30, 14G32

Retrieve articles in all journals with MSC (2010): 14G05, 14G27, 14H10, 14H25, 11G30, 14G32


Additional Information

Richard Hain
Affiliation: Department of Mathematics, Duke University, Durham, North Carolina 27708-0320
Email: hain@math.duke.edu

DOI: https://doi.org/10.1090/S0894-0347-2011-00693-0
Received by editor(s): January 27, 2010
Received by editor(s) in revised form: September 19, 2010, and December 29, 2010
Published electronically: January 25, 2011
Additional Notes: The author was supported in part by grant DMS-0706955 from the National Science Foundation and by MSRI
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society